Alert archive / California / Frost Advisories in 2024
Frost Advisory 10, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Apr 28, 2024, 4:25 AM PDT for Mendocino County, Trinity County, California. It took effect at Apr 29, 2024, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2024, 4:25 AM PDT (11:25 UTC)
- In effect from
- Apr 29, 2024, 3:00 AM PDT
- Expired
- Apr 29, 2024, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 100 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273 WWUS76 KEKA 281125 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 425 AM PDT Sun Apr 28 2024 CAZ107-108-110-111-281930- /O.NEW.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- Including Hayfork, Potter Valley, Covelo, Zenia, Peanut, Forest Glen, Willits, Trinity Center, Weaverville, and Carrville 425 AM PDT Sun Apr 28 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Trinity County, and Northern Mendocino Interior. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
4 follow-up statements
787 WWUS76 KEKA 282155 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 255 PM PDT Sun Apr 28 2024 CAZ107-108-290600- /O.NEW.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ Northern Trinity-Southern Trinity- Including Trinity Center, Carrville, Douglas City, Hyampom, Forest Glen, Peanut, Del Loma, Helena, Weaverville, Big Bar, Zenia, Junction City, Hayfork, and Ruth 255 PM PDT Sun Apr 28 2024 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Trinity County. * WHEN...For the Frost Advisory, from 3 AM to 9 AM PDT Monday. For the Freeze Watch, from late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-111-290600- /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Covelo, Willits, and Potter Valley 255 PM PDT Sun Apr 28 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Mendocino Interior. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
724 WWUS76 KEKA 290542 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1042 PM PDT Sun Apr 28 2024 CAZ107-108-291600- /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ /O.CON.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ Northern Trinity-Southern Trinity- Including Weaverville, Junction City, Hayfork, Carrville, Douglas City, Zenia, Big Bar, Ruth, Hyampom, Forest Glen, Del Loma, Trinity Center, Helena, and Peanut 1042 PM PDT Sun Apr 28 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Trinity County. * WHEN...For the Frost Advisory, from 3 AM to 9 AM PDT Monday. For the Freeze Watch, from late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-111-291600- /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Willits, Potter Valley, and Covelo 1042 PM PDT Sun Apr 28 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...Northern Mendocino Interior. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
571 WWUS76 KEKA 290950 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 250 AM PDT Mon Apr 29 2024 CAZ107-108-291800- /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ /O.CON.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ Northern Trinity-Southern Trinity- Including Forest Glen, Hayfork, Carrville, Trinity Center, Zenia, Weaverville, and Peanut 250 AM PDT Mon Apr 29 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 31 possible. * WHERE...Trinity County. * WHEN...For the Frost Advisory, until 9 AM PDT this morning. For the Freeze Watch, from late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-111-291600- /O.CON.KEKA.FR.Y.0010.240429T1000Z-240429T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Willits, Covelo, and Potter Valley 250 AM PDT Mon Apr 29 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Mendocino Interior. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ102-105-106-291800- /O.EXB.KEKA.FZ.A.0002.240430T1100Z-240430T1700Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior- Including Dinsmore 250 AM PDT Mon Apr 29 2024 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Humboldt Interior, and Del Norte Interior. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
613 WWUS76 KEKA 291000 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 300 AM PDT Mon Apr 29 2024 CAZ107-108-291800- /O.CON.KEKA.FR.Y.0010.000000T0000Z-240429T1600Z/ /O.CON.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ Northern Trinity-Southern Trinity- Including Forest Glen, Hayfork, Carrville, Trinity Center, Zenia, Weaverville, and Peanut 300 AM PDT Mon Apr 29 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 31 possible. * WHERE...Trinity County. * WHEN...For the Frost Advisory, until 9 AM PDT this morning. For the Freeze Watch, from late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-111-291600- /O.CON.KEKA.FR.Y.0010.000000T0000Z-240429T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Willits, Covelo, and Potter Valley 300 AM PDT Mon Apr 29 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Mendocino Interior. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ102-105-106-291800- /O.EXT.KEKA.FZ.A.0002.240430T1000Z-240430T1600Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior- Including Dinsmore 300 AM PDT Mon Apr 29 2024 ...FREEZE WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Humboldt Interior, and Del Norte Interior. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 27, 2:53 PM PDT, 13 hours 32 minutes earlier.
Area forecast discussion, Apr 27, 2:53 PM PDT, 13 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Sat Apr 27 2024
.SYNOPSIS...Light rain or drizzle will be possible for mostly
coastal areas of Del Norte and northern Humboldt Counties tonight
through Monday. Otherwise, dry weather with slightly below normal
temperatures are expected into early next week. Offshore flow
around mid week will result in a warming and drying trend for the
interior mid to late next week.
&&
.DISCUSSION...Weakening frontal system offshore has been spreading
thick mid level clouds across the northern portion of the area
today. Radar has been showing 20-25 dBZ returns just offshore
with stations in SW Oregon reporting light rain. Amounts will not
be very much today, a trace to few hundredths based on the HREF
mean. A northwesterly push of shallow moist air later tonight
behind the warm front may result in slightly higher amounts of
light rain for coastal Del Norte and coastal Humboldt as well as
the west facing slopes of the interior where HREF indicates a
60-80% chance for a tenth or more in 6 hours. Granted the high
resolution models may be overcooked with the precip generation
and the NBM 50th/75th percentiles may prove to be superior with no
measurable rain except near the ORCA border. These amounts are
not forecast to be significant by any means, but even light
amounts will have impacts on outdoor activities and projects.
The NW influx of low level moist air will continue on Sunday and
light drizzle for mostly coastal areas of Del Norte and Humboldt
during will be possible (10-20% chance). Another front or trough
in the westerlies may generate another bout of light rain or
drizzle early Monday morning.
Forecast uncertainty increases Monday night and Tuesday regarding
light precip with global models trending drier as another shortwave
trough progresses into the PAC NW. Surface ridge and northerlies
will likely strengthen after trough passage and dry weather will
most likely prevail except for perhaps a few showers near the ORCA
border..
Overnight/early morning temperatures are forecast to remain below
late April normals with nightly occurrences of mid-upper 30's at
the typical colder valleys that do not cloud up during the night,
mostly Trinity County. The coldest morning looks to be Tuesday
(based on the NBM) when probabilities for subfreezing temperatures
are highest (over 70% in some of the coldest valleys). It is
3 days out and too early to issue a freeze watch. For we posted
a weather story graphic and social media post to call attention
to this potential for freezing valleys temperatures early Tuesday
in Trinity County. The upshot this time of year is solar insolation
will yield mild afternoon temperatures; upper 60s to lower 70s.
Northerly winds will strengthen Tue night into Wed, followed by
robust offshore or E-NE flow as an inverted surface trough
develops along or offshore the coast. Expect temperatures to cool
down in the valleys under a drier air mass after winds decouple.
Upper elevations will warm in response to the offshore winds and
large scale subsidence (adiabatic warming). Daytime highs will
warm above normal mid to late week. Probabilities for >80F are
highest for Mendocino and southern Lake (40-60%). Mid 80's are in
the realm of possibilities, 40% or less with the current set of
NBM ensemble members. Chance for 90F or more is no more than 10%
and highly unlikely based on the latest NBM set.
There are still subtle variations and differences between the
ensemble systems and that is why the forecast still has a slight
chance (20%) for rain Wed-Thu north of Cape Mendo. About 50% of
500mb cluster members by day 7 (Saturday May 4th) indicate yet
another trough dropping down from the NW for the start of a
cooling trend and perhaps more rain. The overall "cool" pattern
with below normal temperatures so far has been consistent. DB
&&
.AVIATION...The biggest problem will be timing of potential MVFR
ceilings as they lower tonight with an approaching cold front. HREF
indicates a clear lowering for the coastal terminals today, fairly
consistent and confident of some light rain/drizzle for at least a
few hours (20Z to 03Z, from HREF ensembles) this afternoon and
evening. Ensembles suggest a 50-70% chance of MVFR ceilings this
evening through roughly 15-18Z Sunday. MVFR visibility is less
certain, in the 20-30% range. Ensembles also indicate an overall
improvement to flight conditions after 18Z Sunday. The main problem
at KUKI will be wind gusts from the north northwest to near 20 to 25
KTS perhaps, peaking near 00Z Sunday this late afternoon, then
decreasing in speed as mean ensemble solutions would indicate. MH
&&
.MARINE...Observations indicate we are probably looking at the last
vestiges of the small craft advisory continuing through 6PM PDT with
waves at about 6-7 feet in height and 8 seconds and continuing to
decrease. Gusts to 21 KTS at the Point Arena ob trending down as
well.
Currently dealing with 3 main wave groups, all from the north
northwest. The two shorter period groups with periods near 4 seconds
and 9 seconds get partially combined in the forecast. The longest
period of around 14 seconds is the shortest height at about 3 feet.
The other groups consisting of heights of 5 to 7 feet. These groups
eventually converge upon 2 groups by Sunday, with steep waves
associated with the waves forecast to have heights near 6 feet and
period of 6 seconds for the southern waters by late Sunday into
Monday. This would be enough for another small craft advisory, along
with advisory level winds kicking in shortly afterwards behind a
cold front (especially fanning out south of Cape Mendocino), giving
us potential wind and wave conditions for small craft from late
Sunday night into late Monday night for all of our southern waters.
For now I will hold off on an advisory to avoid confusion from the
current advisory ending in a few hours. If the forecast persists, we
will likely have to hoist another small craft advisory for the
southern waters again. MH
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 6 PM PDT this evening for PZZ455-
475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:55 PM PDT | Freeze Watch | EKA | Del Norte, Humboldt, Trinity | 24 hr |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.